Attention Deficit Hyperactive Disorder and Occurrence of Tic Disorders in Children and Adolescents—What is the Verdict

Author(s): Tommi Cooke, Tsz-Yin So

Journal Name: Current Pediatric Reviews

Volume 12 , Issue 3 , 2016


Become EABM
Become Reviewer
Call for Editor

Graphical Abstract:


Abstract:

The United States Food and Drug Administration currently states that the use of stimulants in patients with tic disorders and/or family history of tic disorders including Tourette’s syndrome is contraindicated. Patients with attention deficit hyperactivity disorder (ADHD), however, are at increased risk of tics regardless of stimulants use. After evaluating the most recent literature on the incidence of tic disorders in pediatric patients treated with stimulants for ADHD, it is reasonable to say that the incidence of tics and the severity of tics are not increased by the use of these medications. For patients with pre-existing tic disorders, the usual recommended dosing of stimulants should be used because supratherapeutic doses of this class of medications, specifically dextroamphetamine, have shown to exacerbate tic disorders.

Keywords: Amphetamine, attention deficit disorder with hyperactivity, methylphenidate, pediatrics, tics.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 3
Year: 2016
Published on: 28 July, 2016
Page: [230 - 238]
Pages: 9
DOI: 10.2174/1573396312666160728113443
Price: $65

Article Metrics

PDF: 57
HTML: 3